Elderly Diabetic Female with Altered Mental Status - Case of the Month - @ JEMS.com


Elderly Diabetic Female with Altered Mental Status

 

 
 
 

Jon Nevin, NREMT-P, BS, MBA | From the November 2013 Issue | Thursday, March 28, 2013


It’s the first run of the shift on an unseasonably cold winter morning, Engine 19 and Medic 19 are dispatched to a “diabetic problem” with an elderly female. En route, the crew reviews the pre-arrival information on the mobile data computer (MDC) and notes multiple prior calls for diabetic problems at the same address.

Upon arrival, they are met by a concerned husband at the front of the house. The husband states that his wife is a brittle diabetic who frequently has hypoglycemic episodes. He says just four days ago she had a hypoglycemic event and he used her last glucagon injection, and that is why he was forced to call 9-1-1 today when she again became altered. He notes that she seems more “out of it” than she normally does when she has reactions.

They arrive in the bedroom to find an elderly female. The patient appears to weigh approximately 200 pounds and is lying supine on the bed.

The scene survey reveals nothing out of the ordinary, and as the crew begins their physical assessment, the husband stands at the doorway informing the crew of the patient’s history. Other than currently suffering from a cold, he is not aware of any other recent changes in medical history. She is taking codeine cough syrup for the cold but hasn’t taken any since the previous evening. She woke up and was acting normal 90 minutes earlier. He remembers seeing her take her Lantus injection after breakfast. The family then found her unresponsive and took her blood sugar, which read “LO” on their glucometer, and were forced to activate 9-1-1 because they did not have more glucagon kits at home. He says his wife, who is also hypertensive, takes care of her own medications and diabetic care.

The Assessment
The patient moans slightly to a deep sternal rub, but is otherwise unresponsive. You note that she is moving all four extremities and is not combative. Her skin is pale, cool and diaphoretic. Her pupils are round and equal at approximately 1–2mm. Her respiratory pattern is slow and irregular and notable for brief periods of apnea. No jugular venous distension is noted, lung sounds are clear and equal, and the abdomen is soft and non-tender, without masses. There is mild (+1) pitting pedal edema and distal pulses are strong and equal.

Initial vital signs reveal a blood pressure of 202/110, heart rate of 65, respiratory rate of 10, and pulse oximetry of 93% ambient. Capnography is not available. A repeat blood glucose displays a “LO” reading on Medic 19’s glucometer.

The patient is placed on a non rebreather mask at 10 liters per minute. An 18 gauge IV is started in the left antecubital with a 250cc bag of .9% normal saline at a TKO rate. 25g of Dextrose (D50W) is administered intravenously, without difficulty. The crew asks the family to prepare some food rich in complex carbohydrates rich, in anticipation of the patient’s prompt return of consciousness.

The patient has a subtle improvement in mental status and opens her eyes but seems unaware. After prompting, she moans slightly in response to verbal questioning. While waiting for further improvement, repeat vital signs are taken and reveal a blood pressure of 146/98, heart rate of 60 and the same irregular and slow respiratory rate of 8-10 breaths per minute. Pulse oximetry remains in the 92-93% range on room air. A repeat blood sugar returns a reading of 110 mg/dL.

No further improvement in mental status occurs and the irregular and concerning respiratory pattern continues. The firefighter from Engine 19 is instructed to prepare for ventilatory assistance of the patient via bag valve mask. The patient is extricated from the tight bedroom via a scoop device and transferred to the back of the medic unit.

Once in the back of the ambulance, after no further improvement, the decision is made to administer naloxone, due to the remote possibility of opiate overdose. Two mg of naloxone is administered by IV, resulting in an immediate return to normal mental status of the patient. The patient is confused about what happened, but denies any current complaint and is conversant and cooperative for the remainder of the transport. The patient confirms that she hasn’t had any codeine since last night. Care is transferred to the emergency department (ED) staff, who also seem perplexed by the peculiarity of the patient’s condition.

Checking Into the ED
After completing another transport an hour later, the crew stops in to check with the hospital staff on the previous patient’s status. The nurse informs the crew that approximately a half-hour after her arrival, the patient again had a sharp decline in level of consciousness and began hypoventilating again. A blood sugar of 25 mg/dL was obtained by the ED staff and another 25g of D50W was administered with minimal response. The patient had to be assisted with ventilations, a naloxone bolus and a subsequent naloxone drip was started. Within minutes, the patient had another return to normal mental status and respiratory rate. Lab results revealed slight hypokalemia, which was corrected, although it is unlikely that this contributed to her symptoms.

The patient ended up admitted for three days for further evaluation of any metabolic or structural causes of her symptoms. It was discovered the patient had developed significant lipohypertrophy in her upper arm at the site of her repeated insulin administrations.

Lipohypertrophy refers to an accumulation of extra fat at the site of recurrent injection sites; generally insulin. It presents as a somewhat hard lump under the skin of an injection site. Lipohypertrophy will correct itself once a different injection site is used in place of it. It is important to recognize that although this condition itself is benign, it can dramatically affect insulin absorption rates, as was the case in this patient.

It was also discovered that a root cause of the patient’s overall condition was that she had poor vision and had trouble reading the glucometer, resulting in inappropriate insulin dosages.

Finally, it was revealed that the patient was prescribed and taking Percocet for an orthopedic condition, as well as Ambien. The patient’s management of her own medical history precluded the family from knowing that.

The Diagnosis
The primary discharge diagnosis was accidental narcotic overdose with a secondary discharge diagnosis of recurrent hypoglycemia. Prior to discharge from the hospital, the patient and family went through detailed diabetic education and the family agreed that they needed to be more involved in the daily management of the patient’s condition.

An old medical adage that instructs clinicians, “When you hear hoofbeats, think horses, not zebras.” This saying advises healthcare providers not to ignore the obvious in search for the bizarre. In this case, although the patient’s hypoglycemia needed to be corrected too, the opioid overdose was a major factor in the patient’s presentation.

Mobile Category: 
Patient Care



Connect: Have a thought or feedback about this? Add your comment now
Related Topics: Case of the Month, Patient Management, opioids, opioid overdose, narcotics overdose, naloxone, lipohypertrophy, hypoglycemia, glucagon, diabetic, diabetes, accidental overdose, Jems Case of the Month

 

Jon Nevin, NREMT-P, BS, MBA

Jon Nevin, NREMT-P, BS, MBA, is a paramedic/firefighter with the El Cajon (Calif.) Fire Department. In addition to working as a paramedic in both the fire service and private ambulance world, he has authored multiple articles and provided EMS education in numerous arenas.

BROWSE FULL BIO & ARTICLES >

What's Your Take? Comment Now ...

Buyer's Guide Featured Companies

Featured Careers & Jobs in EMS

Get JEMS in Your Inbox

 

Fire EMS Blogs


Blogger Browser

Today's Featured Posts

 

EMS Airway Clinic

Improving Survival from Cardiac Arrest Using ACD-CPR + ITD

Using active compression-decompression CPR with an ITD has been shown to improve 1-year survival from cardiac arrest by 33%.
More >

Multimedia Thumb

Philadelphia Fire Department Apologizes for Medic’s Jab at Police

Union head calls photos a slap in the face of officers.
Watch It >


Multimedia Thumb

D.C. Fire and EMS Crews Blame New Technology for Patient’s Death

Delayed response blamed on recurring dispatch problems.
Watch It >


Multimedia Thumb

Suspect Steals, Crashes Maryland Ambulance

One killed, others injured in Prince George’s County crash.
Watch It >


Multimedia Thumb

Tennessee Trench Rescue

Worker pulled from Roane County worksite.
More >


Multimedia Thumb

Time’s Ebola Firefighters

Doctors, nurses and others saluted for fighting virus.
More >


Multimedia Thumb

Car Strikes Manhattan Pedestrians

Seven people hurt when car jumps curb.
More >


Multimedia Thumb

The AmbuBus®, Bus Stretcher Conversion Kit - EMS Today 2013

AmbuBus®, Bus Stretcher all-hazards preparedness & response tool
Watch It >


Multimedia Thumb

VividTrac offered by Vivid Medical - EMS Today 2013

VividTrac, affordable high performance video intubation device.
Watch It >


Multimedia Thumb

Braun Ambulances' EZ Door Forward

Helps to create a safer ambulance module.
Watch It >


More Product Videos >